Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 217, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2013, 8:12 PM CDT for Grenada County, Leflore County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2013, 8:12 PM CDT (01:12 UTC)
- Expired
- May 21, 2013, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Grenada County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 154 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -554 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:54 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 21, 3:54 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 354 PM CDT TUE MAY 21 2013 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST TONIGHT...MAINLY OVER THE NORTHWEST HALF OF THE AREA AS A SHORTWAVE WILL CONTINUE TO MOVE EAST AND ACROSS OUR CWA INTO WEDNESDAY MORNING. THE MAIN FORCING ASSOCIATED WITH THE SHORTWAVE TROUGH WILL ARRIVE IN OUR NORTHWEST AFTER MIDNIGHT. OVERALL INSTABILITY WILL BE LESS WITH THE LOSS OF DAYTIME HEATING THIS EVENING...BUT LOW LEVEL FLOW WILL BE ON THE INCREASE. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE TONIGHT. THIS POTENTIAL WILL BE GREATEST IN SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND IN THE FAR NORTHWEST DELTA LATE THIS EVENING TO EARLY WEDNESDAY MORNING. THE SHORTWAVE IS EXPECTED TO BE EAST OF OUR CWA BY WEDNESDAY AFTERNOON. IN ITS WAKE DRIER AIR AND SUBSIDENCE WILL SPREAD OVER OUR CWA FROM THE WEST. CONDITIONS WILL BE LESS FAVORABLE FOR SEVERE STORMS WEDNESDAY. HOWEVER...A FEW STRONG STORMS WILL BE HARD TO RULE OUT WEDNESDAY AFTERNOON IN THE SOUTHEAST. FOR THURSDAY...GENERALLY QUIET CONDITIONS WILL EXIST AS UPPER RIDGING IS SITUATED OVER THE MS RIVER VALLEY. TO THE EAST OF THE RIDGE AXIS WILL BE A DECENT TROUGH WHICH WILL HELP PUSH A COOL FRONT INTO AND POSSIBLY THROUGH THE REGION. THERE WILL LIKELY BE SOME SORT OF STALLED BOUNDARY NEAR THE CWA...BUT A BETTER PUSH OF COOLER AIR WILL MAKE A RUN AT THE REGION THANKS TO THE DEVELOPING TROUGH AXIS TO OUR EAST. /27/CME/ .LONG TERM...FRIDAY THROUGH TUESDAY...BELOW AVG CONDITIONS LOOK TO EXIST FOR THE WEEKEND (FRI-SUN) WITH MODERATING CONDITIONS FOR EARLY NEXT WEEK. THE GFS KEEPS THE REGION DRY THROUGH THIS TIME...BUT BY THE LATTER HALF OF THE WEEKEND...A NW FLOW REGIME WILL BE IN PLACE AND WHILE THAT OFTEN BRINGS US THE NICE/PLEASANT WEATHER...IT CAN ALSO BRING SURPRISES THIS TIME OF YEAR IN THE FORM OF SHRA/TSRA. AT THIS TIME...WILL FOLLOW THE GFS AND KEEP THE AREA DRY/PRECIP FREE. /CME/ && .AVIATION...VFR CONDITIONS WILL BE IN PLACE THIS AFTERNOON WITH ISOLATED SHWRS. A FEW TSTMS...POTENTIALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL...WILL DEVELOP OVER THE DELTA REGION. CONDITIONS WILL DETERIORATE TO MVFR CIGS...LCL IFR CIGS/VSBYS...FROM THE NW DURING THE EVENING AS A WEATHER DISTURBANCE APPROACHES THE REGION AND COVERAGE OF SHWRS AND TSTMS INCREASES. SEVERE TSTMS WILL BE POSSIBLE IN THE DELTA INTO NCNTRL MS THIS EVENING WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS ALONG WITH A FEW TORNADOES. THE RISK FOR STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND WILL EXTEND ACROSS AREAS ALONG AND NW OF THE NATCHEZ TRACE BY SUNRISE WEDNESDAY. FOR LOCATIONS TO THE EAST AND SOUTH OF THE TRACE AREAS OF MVFR/IFR CIGS/VSBYS WILL DEVELOP AFTER 07Z WITH ISOLATED SHWRS/TSTMS DEVELOPING BY SUNRISE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 85 61 90 / 53 48 9 6 MERIDIAN 65 85 60 90 / 30 43 22 5 VICKSBURG 70 86 59 89 / 72 43 5 5 HATTIESBURG 68 87 67 90 / 17 40 17 10 NATCHEZ 70 86 64 88 / 61 49 10 15 GREENVILLE 68 85 61 88 / 93 34 3 3 GREENWOOD 69 84 58 87 / 75 43 4 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 27/CME
Hazardous weather outlook, May 21, 3:00 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT TUE MAY 21 2013 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY- 300 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS... PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY A LINE OF SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE ACROSS THE ARKLAMISS DELTA REGION THIS EVENING...PRIMARILY IN THE 7 PM TO MIDNIGHT TIME FRAME. DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE HAIL ARE EXPECTED ALONG WITH THE POSSIBILITY FOR A FEW TORNADOES. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY THIS EVENING. LAZ024>026-MSZ026>033-036>038-042>045-047>050-053-054-059>061- 222000- CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER- CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-YAZOO- MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE- COPIAH-JEFFERSON-ADAMS-FRANKLIN MS- 300 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE STORMS WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE INTO CENTRAL MISSISSIPPI LATE THIS EVENING AND OVERNIGHT... PRIMARILY IN THE 9 PM TO 2 AM TIME FRAME. DAMAGING WIND GUSTS OF 50 TO 60 MPH AND HAIL ARE EXPECTED...AND A COUPLE OF TORNADOES CANNOT BE RULED OUT. IN ADDITION...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE AND THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. STRONG STORMS MAY REDEVELOP WEDNESDAY AHEAD OF THE COLD FRONT. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS WELL AS SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY TONIGHT. MSZ039-046-051-052-055>058-062>066-072>074-222000- NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 300 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND WEDNESDAY STRONG STORMS ARE POSSIBLE WEDNESDAY AS A DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS ARE EXPECTED TO BE CAPABLE OF WIND GUSTS TO 50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. EC
In the hours before
Special weather statement, May 21, 5:39 PM CDT, 2 hours 33 minutes before
ARZ075-212310-
CHICOT AR-
539 PM CDT TUE MAY 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
539 PM CDT TUE MAY 21 2013
...STRONG THUNDERSTORM AFFECTING NORTHERN CHICOT COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
45 MPH WIND GUSTS WAS LOCATED 6 MILES SOUTH OF DERMOTT AT 538 PM
CDT...MOVING NORTHEAST AT 30 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN CHICOT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3357 9135 3352 9132 3352 9126 3356 9125
3357 9124 3352 9121 3335 9137 3341 9146
3357 9146 3357 9144
TIME...MOT...LOC 2238Z 215DEG 27KT 3347 9139
BYBSpecial weather statement, May 21, 6:35 PM CDT, 1 hour 37 minutes before
MSZ018-019-212355- SUNFLOWER MS-BOLIVAR MS- 635 PM CDT TUE MAY 21 2013 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 635 PM CDT TUE MAY 21 2013 ...STRONG STORM OVER EASTERN BOLIVAR COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BOYLE AT 635 PM CDT...MOVING NORTHEAST AT 25 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM. PEOPLE IN EAST CENTRAL BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3394 9067 3381 9048 3361 9074 3369 9086 TIME...MOT...LOC 2335Z 219DEG 21KT 3371 9074 EEC
Special weather statement, May 21, 7:12 PM CDT, 1 hour before
MSZ018-019-034-220040-
WASHINGTON MS-SUNFLOWER MS-BOLIVAR MS-
712 PM CDT TUE MAY 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT TUE MAY 21 2013
...STRONG THUNDERSTORM MOVING ACROSS HIGHWAY 82 IN NORTHEAST
WASHINGTON COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF HOLLY RIDGE
AT 712 PM CDT...MOVING NORTHEAST AT 30 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN BOLIVAR...CENTRAL SUNFLOWER AND NORTHEASTERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3367 9045 3362 9045 3337 9080 3350 9095
3381 9060
TIME...MOT...LOC 0012Z 226DEG 26KT 3350 9079
BYBSpecial weather statement, May 21, 7:15 PM CDT, 57 minutes before
MSZ025-220045-
LEFLORE MS-
715 PM CDT TUE MAY 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT TUE MAY 21 2013
...STRONG STORM IN FAR NORTHERN LEFLORE COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF SUNNYSIDE AT 716
PM CDT...MOVING NORTHEAST AT 30 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHWESTERN LEFLORE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3379 9017 3375 9019 3375 9023 3376 9026
3374 9030 3372 9031 3369 9029 3361 9044
3362 9045 3382 9045 3382 9020
TIME...MOT...LOC 0016Z 231DEG 24KT 3374 9041
BYBSpecial weather statement, May 21, 7:50 PM CDT, 22 minutes before
MSZ019-025>027-220120-
SUNFLOWER MS-LEFLORE MS-GRENADA MS-CARROLL MS-
750 PM CDT TUE MAY 21 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
750 PM CDT TUE MAY 21 2013
...STRONG STORM CROSSING NORTHERN LEFLORE COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES WEST OF SUNNYSIDE AT 750 PM
CDT...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN NORTHERN LEFLORE AND WESTERN GRENADA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3379 8975 3355 9045 3372 9054 3382 9031
3382 9020 3379 9017 3376 9019 3374 9030
3371 9030 3370 9027 3374 9024 3373 9014
3382 9013 3383 8994 3390 8992 3390 8981
TIME...MOT...LOC 0050Z 243DEG 22KT 3366 9043
EECThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:12 PM CDT | Special Weather Statement | JAN | Sunflower | 28 min |
| May 21, 7:15 PM CDT | Special Weather Statement | JAN | Leflore | 30 min |
| May 21, 7:50 PM CDT | Special Weather Statement | JAN | Leflore | 30 min |
| May 21, 8:39 PM CDT | Special Weather Statement | JAN | Bolivar | 61 min |
| May 21, 8:43 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 62 min |
| May 21, 9:33 PM CDT | Special Weather Statement | JAN | Leflore, Sunflower, Washington | 62 min |
| May 21, 9:42 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Sunflower, Washington | 63 min |
| May 21, 10:01 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 59 min |
| May 21, 10:03 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore | 57 min |
| May 21, 10:15 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore | 60 min |
| May 21, 10:44 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Madison, Warren, Yazoo | 61 min |
| May 21, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 43 min |
| May 21, 11:07 PM CDT | Special Weather Statement | JAN | Yazoo | 33 min |
| May 21, 11:09 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery | 36 min |
| May 21, 11:12 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 63 min |
| May 21, 11:17 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 43 min |
| May 21, 11:20 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 55 min |
| May 21, 11:35 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 70 min |
| May 21, 11:42 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery, Winston | 48 min |
| May 21, 11:55 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott | 50 min |
| May 22, 12:05 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 55 min |
| May 22, 12:16 AM CDT | Severe Thunderstorm Warning | JAN | Winston | 44 min |
| May 22, 12:25 AM CDT | Wind Advisory | JAN | Bolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 3 hr |
| May 22, 12:55 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha | 65 min |
| May 21, 8:16 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 59 min |
| May 21, 9:06 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Morehouse, Richland, West Carroll | 69 min |
| May 21, 9:29 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula | 61 min |
| May 21, 10:34 PM CDT | Special Weather Statement | JAN | Catahoula, Concordia | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.